Kentucky, 2023

Flash Flooding and Flood in Kentucky, September 27 to 28, 2023

September 27 to 28, 2023 · NWS PAH · 11 events in 7 counties and zones

A cluster of severe thunderstorms formed over northwest Kentucky and the Pennyrile region during the late evening hours. These storms produced numerous reports of large hail and a couple of marginally severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$36,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of severe thunderstorms formed over northwest Kentucky and the Pennyrile region during the late evening hours. These storms produced numerous reports of large hail and a couple of marginally severe wind gusts. The storms developed near and south of a warm front that extended eastward across the lower Ohio Valley from weak low pressure over southwest Illinois. As surface temperatures cooled with the onset of nocturnal cooling, the storms became mostly elevated in nature. Aloft, a layer of more unstable air persisted due to moist south-southeasterly flow aloft. Most-unstable layer capes in the 1000 to 850 mb layer remained near 1000 j/kg at night. The primary severe weather hazard with these elevated storms was large hail. Effective bulk wind shear values near 30 to 35 knots were marginally favorable for organized convection. The main hazard late in the night and early the following morning was heavy rain. A slow-moving cluster of storms regenerated during the very early morning hours, producing some road flooding in the Hopkinsville area as well as minor flooding of the Little River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 27, 5:47 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 27, 5:47 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
647 PM CDT Wed Sep 27 2023

.UPDATE...
Issued at 647 PM CDT Wed Sep 27 2023

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 245 PM CDT Wed Sep 27 2023

An upper level low currently over northern Illinois will continue
to slowly move east, becoming centered over the southeastern
Great Lakes region by 12z Friday. At the surface, a weak frontal
boundary just to our north will gradually sink south into our
region Thursday into Thursday night. Models show showers and some
thunderstorms developing this evening along and south of the
surface front, and this convection will move and develop southward
in the late evening and overnight hours. The highest chances will
be across our eastern counties due to the closer proximity of the
upper low. Went with high chances to likely PoPs across southwest
Indiana, southeast Illinois, northwest Kentucky and portions of
west Kentucky from the Land between the Lakes region and eastward,
diminishing to slight chances in the Ozark Foothills of southeast
Missouri. The likely PoPs continue across the aforementioned
areas of west Kentucky into Thursday morning, with overall chances
decreasing from west to east through the day Thursday. Some
slight chances will remain possible into Thursday evening mainly
across the Pennyrile region of west Kentucky.

WPC includes our eastern half of counties in a marginal to slight
risk of excessive rainfall tonight, and the Pennyrile region of
west Kentucky in a marginal on Thursday. Overall rainfall totals
across our eastern counties are expected to be in the half inch to
one and a half inch range, but we could see higher amounts with
potential training of thunderstorms. SPC has included our
northeast quarter of counties in a Slight Risk of severe storms
into tonight, with areas along and east of the Mississippi River
in a Marginal Risk. Cloud cover/convection this morning slowed our
heating early in the day, so it remains to be seen if we will have
some late afternoon development. The main time frame of concern
will be through this evening.

Dry conditions will return by late Thursday night continuing
through Friday night. A couple of models show a few blips of QPF
across our far southeast counties late Thursday night into Friday
with the frontal boundary in this area. However, upper level
ridging will be building in behind the upper low, so is anything
can develop, it should not be anything significant.

Temperatures will remain above normal Thursday, especially across
our southwest half of counties which will see less clouds and
precipitation. Temperatures Friday will be 5 to 10 degrees above
normal across the entire area.

.LONG TERM...(Saturday through Wednesday)
Issued at 245 PM CDT Wed Sep 27 2023

Upper level riding will continue to build over our region through
the weekend, and we will remain under its influence into the
middle of next week. This will continue to give us dry conditions,
lots of sunshine, and well above normal temperatures through
Wednesday.

&&

.AVIATION...
Issued at 647 PM CDT Wed Sep 27 2023

There will be potentially two rounds of convection tonight into
Thursday morning. The first would be this evening into the
overnight hours from KMVN through KEVV and KOWB, while the second
one would be from KCGI through KPAH from the pre-dawn hours
through the morning. Guidance is not in very good agreement in the
coverage or intensity of convection, so just highlighted the time
frame at each location with a VCSH for now and will amend if/when
necessary. The exception is at KOWB where coverage will be the
greatest and we mentioned TSRA in a TEMPO group. Behind the
convection, mainly at KMVN, if skies can clear, IFR or lower
ceilings/visibilities will be possible late tonight through
daybreak.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...RST
LONG TERM...RST
AVIATION...DRS
Hazardous weather outlook, Sep 27, 2:28 PM CST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
328 PM CDT Wed Sep 27 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-282030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
328 PM CDT Wed Sep 27 2023 /428 PM EDT Wed Sep 27 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a marginal to slight risk of severe storms through this
evening. If storms develop, the best chances of a strong to
severe thunderstorm will be across southwest Indiana, southeast
Illinois and northwest Kentucky. Damaging winds and large hail are
the main concerns.

There is a marginal to slight risk of excessive rainfall through
tonight across southwest Indiana, southeast Illinois and much of
west Kentucky. The best chances are in portions of the Pennyrile
region of west Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across the area Thursday. Severe storms
are not expected.

.SPOTTER INFORMATION STATEMENT...

Please report any damaging winds, hail or heavy rainfall amounts
to your local law enforcement for relay to the National Weather
Service.

In the hours before

Special weather statement, Sep 27, 5:54 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
654 PM CDT Wed Sep 27 2023

ILZ080-084-280045-
Perry IL-Jackson IL-
654 PM CDT Wed Sep 27 2023

...A strong thunderstorm will impact portions of southern Perry and
northern Jackson Counties through 745 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willisville, or 12 miles southwest of Pinckneyville, moving east at
20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ava around 700 PM CDT.

Other locations in the path of this storm include Du Quoin and
Elkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3807 8912 3806 8912 3804 8914 3800 8914
      3797 8915 3795 8918 3795 8915 3780 8915
      3788 8962 3793 8961 3796 8959 3802 8959
TIME...MOT...LOC 2354Z 272DEG 17KT 3795 8953

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Sep 27, 6:07 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
707 PM CDT Wed Sep 27 2023

INZ085-086-KYZ014-018-280045-
Posey IN-Vanderburgh IN-Henderson KY-Union KY-
707 PM CDT Wed Sep 27 2023

...A strong thunderstorm will impact portions of southwestern
Vanderburgh, southern Posey, northwestern Henderson and northeastern
Union Counties through 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mount Vernon around 710 PM CDT.
  Henderson around 730 PM CDT.
  Evansville around 735 PM CDT.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 147 and 148.
 Audubon Parkway near Mile Marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3801 8754 3773 8754 3782 8804 3784 8803
      3785 8804 3789 8804 3789 8801 3791 8802
      3792 8804 3793 8803 3795 8804 3796 8802
TIME...MOT...LOC 0006Z 270DEG 25KT 3790 8794

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

RJP
Special weather statement, Sep 27, 7:19 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
819 PM CDT Wed Sep 27 2023

KYZ004>006-280200-
McCracken KY-Ballard KY-Graves KY-
819 PM CDT Wed Sep 27 2023

...A strong thunderstorm will impact portions of southeastern
Ballard, McCracken and north central Graves Counties through 900 PM
CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Center, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Paducah, West Paducah, Lovelaceville, and Barkley Regional Airport
  around 825 PM CDT.
  Lone Oak around 835 PM CDT.

Other locations in the path of this storm include Brookport.

This includes Interstate 24 in Kentucky between Mile Markers 2 and
10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3698 8903 3711 8901 3712 8862 3711 8861
      3692 8859
TIME...MOT...LOC 0118Z 275DEG 25KT 3706 8893

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

RJP
Local storm report, Sep 27, 8:08 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
908 PM CDT Wed Sep 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     Hail             2 ENE Newburgh          37.95N 87.37W
09/27/2023  M1.00 inch       Warrick            IN   Public

            Lots of hail with some of the larger stones
            up to quarter size.

&&

DRS
Special weather statement, Sep 27, 8:10 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
910 PM CDT Wed Sep 27 2023

ILZ091-KYZ010-014-015-280245-
Hardin IL-Crittenden KY-Webster KY-Union KY-
910 PM CDT Wed Sep 27 2023

...Strong thunderstorms will impact portions of central Hardin,
northwestern Crittenden, southwestern Union and west central Webster
Counties through 945 PM CDT...

At 909 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rosiclare to 7 miles southwest of Sturgis.
Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sturgis around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3746 8786 3740 8834 3740 8837 3741 8838
      3753 8835 3762 8786
TIME...MOT...LOC 0209Z 262DEG 30KT 3747 8832 3749 8810

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

RJP

The radar

The Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood, 1 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Crittenden

When
September 27, 8:26 PM CST
Where
Crittenden County, 2 mi S of Marion
Measured
1 in hail
Reported by
Public
Coordinates
37.301, -88.080

A few hailstones were larger than quarters.

Hail, Daviess

When
September 27, 8:31 PM CST
Where
Daviess County, Yelvington
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -86.970

Hail was at least one inch in diameter.

Hail, Webster

When
September 27, 8:41 PM CST
Where
Webster County, Dixon
Measured
1.25 in hail
Reported by
Public
Coordinates
37.520, -87.700

Hail covered the ground, with the largest stones around a half dollar.

Hail, Caldwell

When
September 27, 8:57 PM CST
Where
Caldwell County, 6 mi ENE of Fredonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.233, -87.969

Hail, Daviess

When
September 27, 9:53 PM CST to 9:58 PM CST
Where
Daviess County, Philpot to Whitesville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.730, -86.980

Quarter to half-dollar size hail fell in a swath across east central Daviess County, in a corridor from around Philpot to Whitesville.

Thunderstorm Wind, Daviess

When
September 27, 9:58 PM CST
Where
Daviess County, 2 mi SSW of Whitesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.653, -86.894

A couple of large tree limbs were blown down.

Hail, Muhlenberg

When
September 27, 10:36 PM CST
Where
Muhlenberg County, Weir
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.120, -87.220

Flash Flood, Christian

When
September 28, 5:36 AM CST to 9:40 AM CST
Where
Christian County, 2 mi W of Hopkinsville to 2 mi S of Hopkinsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.850, -87.516

A couple of roads were barricaded due to high water in Hopkinsville.

Lightning, Todd

When
September 28, 6:00 AM CST
Where
Todd County, Elkton
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.820, -87.150

A house was struck by lightning, starting a damaging fire. While firefighters were battling the fire, another lightning strike occurred about 300 feet away. A firefighter who was next to a fire truck was thrown backward when the lightning struck. The firefighter was shocked and thrown to the ground, causing minor injuries that required treatment at a local hospital.

Flash Flood, Todd

When
September 28, 9:30 AM CST to 11:15 AM CST
Where
Todd County, 1.03 mi E of Tress Shop to 2.85 mi WNW of Tress Shop
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.829, -87.201

A water rescue was conducted on Highway 475 after a vehicle became submerged in floodwaters up to the taillights. The Todd County Rescue Squad assisted her out of the vehicle, and she was not injured. The incident occurred closer to the U.S. Highway 68 end of Highway 475.

Flood, Christian

When
September 28, 11:00 AM CST to 9:30 PM CST
Where
Christian County, Hopkinsville Arpt to 1.07 mi E of Hopkinsville Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.850, -87.450

Minor flooding on the Little River caused some inundation of low-lying fields and cropland. A few streets were flooded in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130766, 1130767, 1130768, 1130769, 1130772, 1130773, 1130770, 1133996, 1137207, 1137218, 1133997.